Mirena Coil = depression?

(13 Posts)
turtledovelove Mon 07-Sep-20 10:53:39

I had the Mirena Coil fitted a few months ago following the birth of DD.

I have had it previously and it was in for the full 5 years. No problems whatsoever unless of course you count the incredibly low mood that can sometimes creep up. I'm wondering if it is the coil causing this feeling?

I get times in the month where I feel so so low and flat and it takes a good few days to snap out of it. To the point where I find no joy in anything. I want to be alone etc. I recognise the signs and I really really don't like feeling like it. My mind completely spirals into a negative state whereas I am usually a happy positive person who loves to laugh. I'm seriously considering having it removed to prevent these moods.

I wondered if anyone has experienced the same and what advice you might have. I understand that we all get pre-menstrual at certain times of the month but this feels so much more than that.

For the couple of years that I didn't have a coil I don't recall feeling like this so I'm putting two and two together.

OP’s posts: |
Crylittlesister Mon 07-Sep-20 10:58:53

I feel very similarly. I've had mine for over a year, but I desperately want it out, I'm sure it is ruining my resilience and I feel so flat all the time. I am resisting the thought of antidepressants because I want to try having it out first. So no advice, but yes, me too!

turtledovelove Mon 07-Sep-20 11:06:21

Crylittlesister

I feel very similarly. I've had mine for over a year, but I desperately want it out, I'm sure it is ruining my resilience and I feel so flat all the time. I am resisting the thought of antidepressants because I want to try having it out first. So no advice, but yes, me too!


Thank you for your reply. As much as I hate to think others are suffering like this, it is a relief to know that I'm not alone.

It's an awful feeling and not even one that I am in control of. I think I should call my GP this week to discuss having it removed.

OP’s posts: |
emmathedilemma Mon 07-Sep-20 12:43:36

I had one for just over a year (it bled itself out but that's another story!) and I couldn't decide if i felt low because of the coil or the ongoing menstrual issues i was having but once it came out I'm sure i felt better for it - also, I didn't know it had come out at the time so I don't think this was just a pyschological thing of knowing it had gone. i seem to be quite sensitive to the side effects of a lot of medication and the pill gave me a migraine after only a few weeks so i do think it was coil related.

JeansNTees Mon 07-Sep-20 13:49:59

Yes, it tipped mild PMD into what probably would have been diagnosed as PMDD. Same with mini POP pill. Both were very scary.

itsblueisntit Mon 07-Sep-20 15:24:03

I felt my mood lifted on it as had more hormones. Odd.

Annasgirl Mon 07-Sep-20 15:27:25

Hi OP,

yes it can cause depression (there are studies on it). I had to get mine removed for this. GP initially disapproved - I continued anyway. A psychiatrist told me "only 1 or 2 patients ever had this reaction to the mirena" - I reminded her that 1 or 2 was still too many.

In the UK GPs were advised not to insert the mirena in women who had a history of PND. I think you should get it removed, see how you are over the next 6 months (my change was immediate) and find a new form of contraception in the meantime.

Annasgirl Mon 07-Sep-20 15:28:32

Just be aware, your GP will try to steamroll you into keeping it in. I had to threaten to move to get it removed. I really hate the way many GPs treat women with such contempt. I have since moved to a wonderful GP.

CrotchetyQuaver Mon 07-Sep-20 15:37:29

If you are intolerant of synthetic progesterone then yes, this can happen. I never got on with the pill in my younger days. I remember trying a mini pill and I felt myself getting worse every day. So I stopped it and went back to the cap. Now I'm an old bird on HRT, after feeling suicidal on the first lot they prescribed, I'm on a natural progesterone one and have no depression issues at all. If you think it's the cause then fight to get the damn thing taken out. They pushed like mad to get me to have one (they're cheap you see) but Id had enough inkling and done some research by that point to realise it might make me feel worse. Better the very heavy bleeding than feeling suicidal.

turtledovelove Mon 07-Sep-20 18:12:53

Annasgirl

Hi OP,

yes it can cause depression (there are studies on it). I had to get mine removed for this. GP initially disapproved - I continued anyway. A psychiatrist told me "only 1 or 2 patients ever had this reaction to the mirena" - I reminded her that 1 or 2 was still too many.

In the UK GPs were advised not to insert the mirena in women who had a history of PND. I think you should get it removed, see how you are over the next 6 months (my change was immediate) and find a new form of contraception in the meantime.


Thank you for your response. It's very interesting to know that studies have proved it causes depression.

I am certainly going to have a serious chat with my GP and stick to my guns about wanting it removed.

OP’s posts: |
turtledovelove Mon 07-Sep-20 18:19:26

CrotchetyQuaver

If you are intolerant of synthetic progesterone then yes, this can happen. I never got on with the pill in my younger days. I remember trying a mini pill and I felt myself getting worse every day. So I stopped it and went back to the cap. Now I'm an old bird on HRT, after feeling suicidal on the first lot they prescribed, I'm on a natural progesterone one and have no depression issues at all. If you think it's the cause then fight to get the damn thing taken out. They pushed like mad to get me to have one (they're cheap you see) but Id had enough inkling and done some research by that point to realise it might make me feel worse. Better the very heavy bleeding than feeling suicidal.


I agree. I would take a heavy monthly bleed over feeling like this any day 😣

OP’s posts: |
Batshitbeautycosmeticsltd Mon 07-Sep-20 18:23:27

Annasgirl

Just be aware, your GP will try to steamroll you into keeping it in. I had to threaten to move to get it removed. I really hate the way many GPs treat women with such contempt. I have since moved to a wonderful GP.

Yeah, I had that, too. I had depression, no libido, cystic acne and never stopped bleeding despite more tablets for months. They kept fobbing me off with 'it'll settle'. I've later learned that if it hasn't 'settled' by 6 months it likely never will. I had to formally complain to get it removed. There's no way men would be told to put up with such treatment. They tell you it's not possible, but download the leaflet that comes with the device and it's right there. Fucking arseholes.

Annasgirl Mon 07-Sep-20 21:38:17

@Batshitbeautycosmeticsltd - 100% they would never make men out up with this.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in